Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 49, NWS Shreveport, LA

March 18, 2000Rusk County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2000, 2:31 PM CST for Rusk County, Smith County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2000, 2:31 PM CST (20:31 UTC)
Expired
Mar 18, 2000, 3:00 PM CST
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:45 PM CSTHail 1Joinerville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 2:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 182032
SVRSHV
TXC401-423-182100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
231 PM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSK COUNTY IN TEXAS
  SOUTHEASTERN SMITH COUNTY IN TEXAS

* UNTIL 300 PM CST

* AT 231 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF ARP...OR
  ABOUT 11 MILES EAST OF WHITEHOUSE...MOVING NORTHEAST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OVERTON BY 245 PM CST
  
THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NORTHERN RUSK COUNTY IN TEXAS
  SOUTHEASTERN SMITH COUNTY IN TEXAS
UANTIL 300 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 18, 2:20 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CST SAT MAR 18 2000

WILL HAVE HANDS FULL TONIGHT AS COMPLEX LOW OUT OF SOUTHERN ROCKIES
CREATING SEVERAL AREAS OF CONVECTION ACROSS SOUTHERN PLAINS AND
GULF COAST. DEVELOPING LINE OF STORMS IN EAST TX IN VERY WARM AND
MOIST AIR. MORE SUN OCCURRED TODAY THAN EXPECTED AND LFK ALREADY
REACHED 80 DEGREES WITH DEWPOINT OF 64. UPDRAFT POTENTIAL ALONG
WITH LOWERING WET BULB ZEROES INCREASE THREAT OF HAIL...WITH
DOPPLER ALREADY DOING HAIL ALERTS. GENERAL MID LEVEL FLOW FAVORABLE
FOR MESO DEVELOPMENT. SOME LOW LEVEL BACKING SEEN ON FORT POLK VAD
PROFILE...BUT NOT INDICATING FURTHER NORTH AT SHV. EXPECT GREATEST
SEVERE THREAT TO THE SOUTH. ETA/AVN INDICATE LESS INSTABILITY
OVERNIGHT WITH MID LEVEL COLD AIR ADVECTION UNTIL AFTER MIDNIGHT.
THUS...SEVERE THREAT SHOULD END BEHIND THIS SQUALL LINE. HOWEVER...
THE ONSET OF STRONG HEIGHT FALLS ALONG WITH CONTINUED UPPER LEVEL
DIVERGENCE AND STRONG MOISTURE CONVERGENCE INDICATE HEAVY RAIN MCS
TO SET UP FOR MUCH OF THE NIGHT...ESPECIALLY EAST PORTIONS OF AREA.
LEAVE IN A CHANCE OF RAIN INTO SUNDAY WITH DEEPER MOISTURE REMAINING
MOSTLY NORTH SECTIONS OF AREA. HIGH PRESSURE TO PREVAIL ON MONDAY...
MOSTLY SUNNY SKIES AND A GOOD WARMUP AS MASSIVE CLOSED LOW DEVELOPS
NEAR FOUR CORNER REGION AND SURFACE LOW TO ITS EAST BRING RETURN
FLOW EAST TX BY LATE MONDAY.

AT LEAST MODEL TEMPS IN GOOD AGREEMENT AS ONLY DIFFERENCE LIES IN
4TH PERIOD WHERE I WILL SPLIT THE DIFFERENCE.

SHV 52/59/39/68  8400     TYR 49/58/41/70  6200
MLU 55/60/41/65  8710     LFK 54/63/39/72  7200
TXK 51/57/40/65  7510

VII

In the hours before

Special weather statement, Mar 18, 10:35 AM CST, 3 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181740-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CST SAT MAR 18 2000

AN UPPER LEVEL TROUGH WAS LOCATED OVER THE SOUTHERN ROCKIES THIS
MORNING. AN AREA OF LOW PRESSURE WAS ALSO DEEPENING OVER NORTH
TEXAS...ALONG A DEVELOPING COLD FRONT IN WEST TEXAS. THE AIRMASS
WILL BECOME UNSTABLE THIS AFTERNOON AS WARM AIR AND MOISTURE IS
BROUGHT NORTH FROM THE GULF OF MEXICO. AS BREAKS IN THE CLOUDS ALLOW
TEMPERATURES TO WARM TO NEAR 70 EARLY THIS AFTERNOON...AND AN OLD
FRONTAL BOUNDARY ALONG THE COAST MOVES NORTH AS A WARM
FRONT...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS
EAST TEXAS AND NORTH CENTRAL LOUISIANA. A FEW STORMS COULD BECOME
SEVERE ACROSS EAST TEXAS AND LOUISIANA THIS AFTERNOON AND EVENING.
COLD AIR ALOFT AND LIFTING OF THE ATMOSPHERE NEAR THE UPPER LEVEL
SYSTEM WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY ALONG THE RED
RIVER VALLEY REGION OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS LATE THIS AFTERNOON AND TONIGHT WITH A FEW
THUNDERSTORMS BECOMING SEVERE.

THE ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...SKYWARN
NETWORKS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:50 PM CSTSevere Thunderstorm WarningSHVHarrison45 min
Mar 18, 2:59 PM CSTTornado WarningSHVRusk31 min
Mar 18, 3:06 PM CSTSevere Thunderstorm WarningSHVShelby54 min
Mar 18, 3:33 PM CSTSevere Thunderstorm WarningSHVPanola57 min
Mar 18, 3:49 PM CSTSevere Thunderstorm WarningSHVCass56 min
Mar 18, 4:02 PM CSTSevere Thunderstorm WarningSHVShelby28 min
Mar 18, 4:34 PM CSTSevere Thunderstorm WarningSHVShelby26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.